Hi all. I have been taking Opiates for my chronic pain for about 5 years now. I have always gotten the "sweats" from my meds. Recently I was switched to Oxycontin for around the clock therapy and the sweating got worse. Even when I take very little (as a test on a few occastions) I still sweat excessively, so I am not sure the dose has anything to do with it. Tried many different opiates and they all seem to make me sweat but I need them for my chronic pain.
Does anyone else have this issue? Is there something I can take, whether presecription or natural, that can help offset the sweating? Its annoying and embarrasing. Please help share your thoughts and knowledge.
Unfortunately, unless you find one that has less effects, you simply have to learn to work with it. Take an extra shirt to work or change more often, take a hand towel or hankie. It still takes me an hour to cool off from a cold shower and stp sweating. I have some permanent nerve dame from surgery and part of it is the sympethetic nervous system and thwere just isn't a way to fix everything. When I excert myself or my back simply hurts, I sweat to the pioint of dripping off my nose and It's tough when you work in the public. I've had strangers people ask if I'm OK at work and in check out linnes at the grocery. You have to decide if the amount of relief you get is worth the side effect. It's like that for many things. Urinary retention and constipation are two others that may eventually be what hinders increasing a dose and limiting the relief you are able to get, unless you don't mind a cath or being manually unimpacted at the ER.
Good luck, Dave
Man, how great to hear I'm not a sweating freak...I thought it was from gaining a little weight from inactivity due to the pain! I called it the "Fat sweats"...lol....i don't mean i'm glad to hear we all sweat, but nice to know your not alone....thanks alot!!!
O yea, girl! I used to exercise - heavy durty and hardly ever sweat, but since I am on opioids - even my face sweats. Makes NO-NO for the make up.
I know that this is due to medication, my problems started only after I went on my medication.
Anticholinergic drugs reduce swetting - propanthelibe bromide (Pro Banthine) is one, but there are quite a few around.
They can also cause dry mouth. If the swetting distresses you, I would say it was certainly worth trying them for a couple of weeks and see how they sit for you.
Thanks for the info on these drugs. I will be asking my Doctor about them on next visit. Its just totally embarrasing to be sweating the way I do, even sometimes when I am NOT doing physical activity and when its NOT that hot out. The other day, I was sweating in a restaraunt for no reason - temp seemed fine. Just sucks, and I pray for some sort of relief with it or I might have to learn other ways to live with pain and get off some of the meds that are making me sweat.
The Following User Says Thank You to jady For This Useful Post: Amarylis (09-02-2011)
Realizing that I am writing this years after the initial post, I was searching for anyone else who might be experiencing what I am. I have been on a "cocktail" of meds, including morphine, 800 mgs a day, and Dilaudid, 32 mgs a day. Both opiates, both huge amounts. Beofre beginning this regime, 9 years ago, much thought went into it as the big issue was dependence. I was not only suffering pain, intestinal pain, but also other intestinal "issues", sometimes 10+ timea a day. Stopped me from working. The opiates stop the pain, and the other "issue", and still does, although the pain, after so many years, is not affected as much as it was initially, but they cannot give me any more. As it is, when I have had to go to ER's that don't know me, they think I am drug seeking and until they confirm it with my doc or pharmacy.......refuse to treat me. I have had many an argument and walked out of several ER's. Even with my 80 yo mom with me, they thought I was drug seeking. One thing, though, the pain management specialist did not tell me, when we were weighing the pro's and con's of this combo of drugs....was that eventually, my body would become so toxic, that through sweat, my body would be working triple time to expel it. This now has become such an issue for me, that I am one step from having surgery to disconnect a nerve that would stop much of the sweating, or hydrosis. The surgery involved cutting a nerve under my arm, closer to my spine, which is done regularly, I am told, and works well. My doc is not pleased with this, though and says the risks are large as far as infection is concerned and the close proximity to the spine. I am to the point, though, that I do not care. My cousin, who is a doctor, has explained to me how this all works, the toxicity from the opiates....and such. I have tried all kinds of meds and ointments to try and block the sweat glands, but nothing worked. I am now delaing with what I believe is a blocked gland in my foot, causing me the pain of a plantar, and a blocked gland under my right arm, which has led to candidiasis, or thrush under my arm. All terribly uncomfortable. Painful. Gross, even. My doc has suggested that I stop the opiated to see if other meds, which have not worked before to stop the other intestinal "issue", but I am terrified of the detox and what will happen if I stop it all, suffering to stop it, then none of the meds work, as they did not work in the past. All a real pain and is thought and time consuming. I sweat so profusely that I tell people not to kiss me on the cheek and 'air kiss' and have to change, at times, several times a day. My body thermometer is way off, and even in winter, I stay with all my doors and windows open and seldom use heat. I have to take testosterone as my illness apparently loves a god, tasty meal of that hormone. I am experiencing a never ceasing, ongoing case of male menopause. I saw a testimonial to a book that covrs the "sure fire way" to stop sweating.....but at $50.00, I am not sure. It says that all it takes is using what we all have in our homes, presently, no meds, no herbs....etc. I am imagine rolling in salt to block the sweat glands. This is the only thing that comes to mind. Does the issue merit surgery, I do not know. It would make me happier, though, and not so embarrassed to be sweat free. Even if only cut in half. As it is, a normal day, winter or summer, I walk one block and it would seem that I jumped into a pool fully clothed. It is not my feet though, that sweat, nor under my arms, it is face and torso. Any ideas, anyone who might read this years after the initial posting? Thanks in advance! ~ G
There is something one can do, and I was prepared to do last winter, as I, like all those here, am on opiates (amount so huge that when I travel, or have gone to a strange ER (strange as, to me, not as in odd), they don't believe me and tell me I am drug seeking. By the time they come around, they have spoken to my pharmacy, my doc, etc...and are still moaning. Being on pain meds, for not only the pain, but also the constipating effects they have (my illness makes my intestines hyperactive and uncontrollable). Anyway, I spend part of my time in Italy during the summers and did not want to come again this year to Italy, to sweat, 'air kiss' (which is considered bad manners), constantly toting around wipes and a bandana. The orod of the sweat is not nasty, except at night, when the odor is weird, not bad, but stale and I sweat, all year, daily. Don't know what changes at night. Anyway, I began to seek assistance regarding the excessive sweating and started to read, online and make some phone calls. I suffer a form of 'hydrosis' or over sweating. There is a surgery, one day, where they cut a nerve around the back of your soldier blade. They made it sound simple, but as we all know, when they cut, it is not simple. When I explained to my doc what I wanted to do, he told me I was crazy......due to risks of infection, anesthesia....etc. I wanted to weep. This summer, though, after an unusually hot and humid summer in Italy, I am going to go through with it, making sure that I am antibiotics, IV'ly, from the moment I enter hospital to the moment I leave. My immune system is not what it was due to much chemotherapy.....but I seldom take antibiotics, so I should react well to them. My doc will be angry, but I canot spend another summmer like the last 10 have been and sleep during the winters with windows and doors open, wasting the heat my place is putting out normally. I would not do it, if I had another resource. I saw a dermoyologost and he gave me this medication, a liquid, which you put on the parts of your body that sweat and after a few days, should work, and then only need it 2-3x a week. Even tonight, I swept the apartment and by the time I was done, and it was sunset, so not blazing hot, I was so sweaty and felt so gross, I showered and then sweat another hour or so, in the clean clothers I had just put on. A waste, all of it. I hope, just by knowing one is ot unique, that it is a help. It usually is to me. Peace!
Cutting any nerve should be an absolute last resort to anything. While it sounds like the magic cure, it can cause more problems than it solves. The area of the cut will feel numb permanently. There's also phantom pain to consider. Sometimes the phantom pain is worse than the original pain. It's a very dicey procedure, and I would find an alternative at all cost.